Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 95, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Aug 28, 2017, 7:16 PM CDT for 10 counties in Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2017, 7:16 PM CDT (00:16 UTC)
- Expired
- Aug 28, 2017, 11:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Austin County, TX, Brazoria County, TX, Chambers County, TX, Fort Bend County, TX, Galveston County, TX, Harris County, TX, Liberty County, TX, Matagorda County, TX, Waller County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 12 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 7:23 PM CDT | FLASH FLOOD | 6 Wnw Sheldon, TX | PUBLIC POSTS VIDEO TO TWITTER OF WIDESPREAD FLOODING IN CARS AND HOMES IN GREENSBROOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 487 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
466
WGUS54 KHGX 290016
FFWHGX
TXC015-039-071-157-167-201-291-321-473-481-290415-
/O.NEW.KHGX.FF.W.0095.170829T0016Z-170829T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
716 PM CDT MON AUG 28 2017
The National Weather Service in League City has issued a
* Flash Flood Warning for...
Eastern Wharton County in southeastern Texas...
Southeastern Austin County in southeastern Texas...
Galveston County in southeastern Texas...
Fort Bend County in southeastern Texas...
Brazoria County in southeastern Texas...
Chambers County in southeastern Texas...
Southeastern Waller County in southeastern Texas...
Southeastern Liberty County in southeastern Texas...
Northeastern Matagorda County in southeastern Texas...
Harris County in southeastern Texas...
* Until 1115 PM CDT.
* At 713 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. 2 to 5
inches of rain have fallen in the last 6 hours. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Pasadena, Pearland, League City, Sugar Land, Baytown, Missouri
City, Galveston Island West End, Galveston Causeway, Texas City,
Friendswood, La Porte, Deer Park, Rosenberg, Lake Jackson, Alvin,
Angleton, Dickinson, Stafford, Bay City and South Houston.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 2955 9439 2947 9436 2889 9546 2887 9581
2905 9608 2938 9613 2979 9606 2990 9579
3000 9540 2999 9495 2993 9444 2989 9444
2989 9436 2956 9435
$$
39What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:43 PM CDT, 33 minutes earlier.
Area forecast discussion, Aug 28, 6:43 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
643 PM CDT Mon Aug 28 2017
.PREV DISCUSSION... /ISSUED 516 PM CDT Mon Aug 28 2017/
DISCUSSION...
TS Harvey was located just off the coast of Port O'Connor this
afternoon. Heaviest rainfall was occurring from the north side of
the storm's center northward into Houston. Rainfall of 4 to 8
inches will be possible in these locations through the remainder
of this afternoon and through this evening. Bands of moderate to
heavy rainfall will continue into Wednesday as TS Harvey tracks
slowly along the Upper Texas coast and then turns northeastward
during the next three days. The storm is forecast to lift
northeast of the area on Thursday, ending the heavy rain and storm
surge threat.
Additional life-threatening rainfall of 10 to 20 inches with
isolated higher amounts are possible between tonight and
Wednesday. If these amounts materialize, the results could be
devastating, especially if any of these rains fall where
catastrophic flooding has already occurred.
40
&&
.AVIATION...
Still seeing quite a bit of activity over SE TX this evening as the
Tropical Storm Harvey lingers over the region. As this system moves
a bit further offshore, some slight strengthening is possible. Have
increased winds/wind gusts overnight in response. Otherwise not too
many changes from the prevailing SHRA and low CIGS. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 71 79 71 79 71 / 80 80 70 60 60
Houston (IAH) 72 76 72 79 72 / 100 100 90 80 60
Galveston (GLS) 75 83 74 83 76 / 90 90 80 60 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Tropical Storm Warning for the following zones: Brazoria...
Chambers...Galveston...Harris...Jackson...Liberty...
Matagorda.
Flash Flood Watch through Wednesday evening for the following
zones: Austin...Brazoria...Brazos...Burleson...Chambers...
Colorado...Fort Bend...Galveston...Grimes...Harris...
Houston...Jackson...Liberty...Madison...Matagorda...
Montgomery...Polk...San Jacinto...Trinity...Walker...
Waller...Washington...Wharton.
GM...Tropical Storm Warning for the following zones: Coastal waters
from Freeport to the Matagorda Ship Channel out 20 NM...
Coastal waters from High Island to Freeport out 20 NM...
Galveston Bay...Matagorda Bay...Waters from Freeport to the
Matagorda Ship Channel from 20 to 60 NM...Waters from High
Island to Freeport from 20 to 60 NM.
&&
Discussion...99
Aviation/Marine...41Hazardous weather outlook, Aug 28, 5:22 AM CDT, 13 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 522 AM CDT Mon Aug 28 2017 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-291100- Austin-Brazoria-Brazos-Burleson-Chambers- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Colorado-Fort Bend-Galveston-Galveston Bay-Grimes-Harris-Houston- Jackson-Liberty-Madison-Matagorda-Matagorda Bay-Montgomery-Polk- San Jacinto-Trinity-Walker-Waller-Washington- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- Wharton- 522 AM CDT Mon Aug 28 2017 This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight Periods of mainly light to moderate rain with embedded showers and thunderstorms containing heavier rains can be expected across the area today and tonight as Tropical Storm Harvey moves off the coast near Matagorda Bay. Any heavy rain falling on locations that have already received record breaking rainfall will be devastating. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Harvey is expected to work its way up the Texas coast on Tuesday and Wednesday. This track should bring periods of mainly light to moderate rain with embedded showers and thunderstorms containing heavier rains for the area. Any heavy rain falling on locations that have already received record breaking rainfall will be devastating. .SPOTTER INFORMATION STATEMENT... Spotters will be possible through Wednesday.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:21 PM CDT | Tornado Warning | HGX | Galveston | 24 min |
| Aug 28, 8:39 PM CDT | Flash Flood Warning | HGX | Harris | 8 hr |
| Aug 28, 9:58 PM CDT | Tornado Warning | HGX | Galveston | 17 min |
| Aug 28, 10:00 PM CDT | Special Marine Warning | HGX | 30 min | |
| Aug 28, 10:13 PM CDT | Tornado Warning | HGX | Chambers, Galveston | 17 min |
| Aug 28, 10:29 PM CDT | River Flood Warning | HGX | Matagorda | 5 days |
| Aug 28, 11:12 PM CDT | Flash Flood Warning | HGX | Austin, Brazoria, Chambers, Fort Bend, Galveston, Harris and 6 more | 6 hr |
| Aug 29, 3:04 AM CDT | Flood Watch | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 7 more | 18 min |
| Aug 29, 3:22 AM CDT | Flash Flood Watch | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 7 more | 22 hr |
| Aug 29, 5:41 AM CDT | Areal Flood Warning | HGX | Austin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 8 more | 9 hr |
| Aug 29, 7:55 AM CDT | Flash Flood Warning | HGX | Galveston | 3 hr |
| Aug 29, 9:26 AM CDT | Flash Flood Warning | HGX | Chambers, Liberty | 3 hr |
| Aug 29, 9:53 AM CDT | Flash Flood Warning | HGX | Brazoria | 8 hr |
| Aug 29, 10:58 AM CDT | Flash Flood Warning | HGX | Galveston | 4 hr |
| Aug 29, 12:31 PM CDT | Flash Flood Warning | HGX | Chambers, Liberty | 3 hr |
| Aug 29, 2:44 PM CDT | Areal Flood Warning | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 2 more | 9 hr |
| Aug 29, 3:26 PM CDT | Flash Flood Warning | HGX | Chambers, Galveston, Harris, Liberty | 3 hr |
| Aug 29, 3:52 PM CDT | Flash Flood Warning | HGX | Harris | 8 hr |
| Aug 29, 3:59 PM CDT | Flash Flood Warning | HGX | Harris, Montgomery | 8 hr |
| Aug 29, 5:44 PM CDT | Flash Flood Warning | HGX | Brazoria | 8 hr |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.